NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 30, 6:08 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 30, 6:08 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
608 AM CST Fri Dec 30 2022
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 605 AM CST Fri Dec 30 2022
VFR to MVFR conditions are in place across the region at issuance
time. Ceilings are expected to lower throughout the day to low-end MVFR
as a storm system approaches from the west. By late morning and
into the afternoon, a line of showers and thunderstorms is
expected to push through, bringing temporary reductions in
visibility. Storms within this line have to potential to become
severe, with damaging winds and a few tornadoes being the primary
hazards. Behind this line, light shower activity should continue
into the late afternoon. IFR visibilities and ceilings should
become prevalent during the evening and overnight hours as fog/low
stratus develops. /96
&&
.PREV DISCUSSION... /issued 531 AM CST Fri Dec 30 2022/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday)
Issued at 343 AM CST Fri Dec 30 2022
Southwesterly flow aloft will be in place through the near term
as an upper-level trough, currently over the Central US,
approaches our region. Throughout the period, the trough will lift
northeastward towards the Tennessee River Valley, leading to a
vast region of upper-level diffluence over the Southeast US.
Embedded shortwave impulses are also expected to round the base of
the trough and push across our region within the southwesterly
flow aloft. A lead impulse is expected to lift northeastward
throughout the day today, with a secondary shortwave following
behind on Saturday morning. The final shortwave/trough axis passes
overhead late Saturday afternoon. At the surface, high pressure
anchored over the Atlantic, will help to maintain southeasterly
winds across the local area through Saturday morning. This flow
will allow for moisture to continue advecting in from the Gulf.
Winds by Saturday afternoon begin to shift to southwesterly and
then westerly as a weak frontal boundary, associated with the
upper trough, moves across the local area.
Ongoing shower and thunderstorm activity, in the form of an
organizing QLCS over Louisiana, will continue to push eastward
throughout the day today as the initial upper shortwave ejects
northeastward. Throughout the morning, a low-level 850mb jet is
expected to develop out ahead of the convection. It should be noted
that the latest runs of the HRRR (06-09Z runs) have trended stronger
with this LLJ (40-50kts), in comparison to the earlier 00Z runs.
This is possibly due to the fact that the convection is moving
faster than what models predicted in earlier runs. These HRRR runs
also suggest large, looping hodographs giving way to 0-1km SRH
values of 200-300 m2/s2. To fact check these runs, I sampled the
environment by looking at VAD profiles from Lake Charles (KLCH).
Profiles prior to convection passing overhead had 0-3km shear of up
to 40 knots (allowing for convection to organize into bowing
segments) and 0-1km SRH values up to 350-400 m2/s2 (suggesting
that the HRRR solutions may be underdoing SRH values). Looking at
instability, a warm front is currently located from northwest to
southeast over Perry, George, and southwest Mobile counties,
extending into the Gulf. This boundary separates mid to upper 50
temperatures and dew points from the mid 60s. This boundary is
expected to propagate northeastward throughout the morning,
entrenching much of our local area in a warm sector. Surface
heating as well as a dry layer above 700mb (as seen by 00Z
analyzed soundings at KLIX and KJAN, as well as HRRR modeled
soundings), may allow for instability to increase prior to the
arrival of the QLCS (guidance currently advertises SBCAPEs
increasing to nearly 1000 J/kg). With ample moisture, lift, and
shear in place, as well as decent instability, strong to severe
storms will be possible as this QLCS moves into our southeast MS
and southwest AL counties during the late morning and early
afternoon. Hazards include damaging winds and a few tornadoes. By
time the QLCS reaches the I-65 corridor (mid afternoon timeframe),
the best forcing from the upper trough begins to exit the region,
allowing for the QLCS to become more cold pool dominant as it
continues through the remainder of the area. This should help in
reducing the severe risk for south central Alabama, however,
higher instability values over Baldwin county and along the
Florida Panhandle may allow for a wind threat to persist as the
QLCS pushes through those areas. Heavy rainfall will also be
possible, resulting in a potential for localized flooding,
especially over urban/poor drainage areas and over areas where
storms may train. The severe threat should exit our region by the
late afternoon, with lighter stratiform precipitation lingering
into the evening hours.
For Saturday, as the second shortwave pushes overhead, models have
started to advertise a second round of showers and thunderstorms
developing over our region. Ample moisture remains present on
Saturday and instability looks to increase to around 1000-1500 J/kg,
primarily over south central Alabama and the Florida Panhandle.
Shear remains adequate for some storm organization, and another
850mb LLJ of around 25 to 35 knots may attempt to develop. This
could result in another day of strong to severe storms, capable of
producing gusty to damaging winds, and one or two tornadoes. Unlike
what we see today, cells on Saturday will be more discrete. We will
continue to monitor trends, and will likely have to adjust PoPs for
Saturday in future updates. Dry conditions return once the final
shortwave passes across the area by the mid to late afternoon.
Outside of storms, gusty, persistent southeasterly winds will allow
for dangerous surf conditions to materialize. A High Risk of rip
currents is in effect through Saturday night and a High Surf
Advisory is in effect through Saturday evening due to surf heights
increasing to 5-7 feet. Additionally, with dew points increasing
into the low to mid 60s, sea fog, some of which could be dense, is
expected to develop across the Mississippi Sound, Mobile Bay, and
adjacent Gulf waters during the day today. The potential spreads
east to our remaining bays, sounds, and nearshore Gulf waters by the
evening. Additional patchy fog is expected to develop for interior
regions overnight tonight. Temperatures will be quite mild, with
highs in the lower 70s. Lows across the region will only drop into
the low to mid 60s. /96
SHORT TERM...
(Saturday night through Sunday night)
Issued at 343 AM CST Fri Dec 30 2022
Everyone take a deep breath as this weekend will be a quick
reloading period before another significant system moves into the
area by the beginning of the week. The system that brought us
storms Friday and Saturday will quickly lift northeast Sunday
night being replaced by strong high pressure centered over Cuba.
This will keep us in steady southwesterly flow aloft which in part
leads to continued northward moisture transport setting the stage
as the next trough will be menacingly moving across the four
corners region by Sunday night. With high pressure in control for
now, no precipitation is expected. Fog on the other hand will be
an issue as deep rich gulf moisture surges northward. After last
weeks brutal cold, shelf water temperatures have continued to cool
and we have probably reach ideal Gulf Coast fog machine. Sea fog
will likely already be going strong by Saturday night and will
likely just continue through the weekend.
Temperatures will cool briefly in the wake of the last system;
however, this will be short lived as return flow begins by Sunday
night. Highs on Sunday will be in the low 70s with lows in the mid
50s on Saturday night increasing to the upper 50s to low 60s on
Sunday night. A brief period of MODERATE rip currents will occur
this weekend before increasing back to HIGH by Sunday night. BB/03
LONG TERM...
(Monday through Thursday)
Issued at 343 AM CST Fri Dec 30 2022
The main focus on the extend is the Monday through Wednesday
timeframe as a rather significant trough will move into the area.
Three potential rounds of significant weather seem possible with
Tuesday afternoon into evening begin the most likely period for
significant weather.
Monday we will be on the eastern periphery of the southwesterly
flow and influences of the upper trough. Southwesterly flow will
slowly increase throughout the day leading to modest warm
advection across the area. Scattered showers and thunderstorms
might develop during the late afternoon hours. Moisture may be
lacking to start which should dampen any severe threat on Monday;
however, moisture will quickly surge in by the late afternoon
mainly west of I-65. Shear profiles would support at least a
potential at rotating storms if they can attain enough depth to
utilize the full shear profile. Its the classic battle between
storms and the upper ridge suppling the moisture but if storms
area able to break through we will have to be on the watch for
the Gulf Coasts favorite resident the mini-supercell (mini-
spinny).
By Tuesday the upper trough will have continued its march
eastward. An embedded shortwave is expected to eject through the
large trough across the southeast leading to continued
thunderstorm development as a slow moving cold front steadily
moves east across Mississippi. This will likely be the main event
with ample moisture, increasing shear and likely ample instability
a better severe threat seems possible across the area and the SPC
has already highlighted the area with a 15% risk for severe
weather. The details on what to expected, where and when are still
a little too far out to know but certainly need to be looking
forward to it. Along with the severe weather, heavy rainfall will
also become a concern. The overall slow moving nature of the
system will allow for numerous storms to train over similar areas
and with PWATS on the higher end some areas could pick up a couple
of inches of rain leading to localized flooding concerns.
Wednesday morning will likely be the last day as the final
shortwave finally kicks this thing in the butt and gets the front
through our area. The severe threat will likely be diminished by
this point as the area will have been worked over. However, if
storms linger into Wednesday then the concerns of flooding may
begin to increase. The overall risk will likely be dependent on
how long it lingers around and those details will be ironed out as
we get closer. The main message is its going to rain and it could
get a bit dicey for a day or two. Then again is it a day that ends
in Y along the Gulf Coast if there isn't something. We finally
clear out Wednesday night and dry out for a few days by the end of
the week as temperatures drop once again. BB/03
MARINE...
Issued at 343 AM CST Fri Dec 30 2022
Onshore winds then become strong, with waves building
to 7 feet Friday and Friday night as a storm system pushes across
the marine area. Winds and waves will gradually subside through
the weekend. Some storms could be strong to severe over the marine
waters. However, moderate to strong southeasterly winds will
return early next week ahead of another cold front. Sea fog,
potentially dense, will likely develop Friday night through
Saturday night over the nearshore bays and waterways. BB/03
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 60 73 53 71 58 75 66 / 100 70 30 0 0 0 50 80
Pensacola 72 64 72 56 71 62 75 66 / 90 90 40 0 0 0 40 70
Destin 71 66 73 59 71 63 73 67 / 90 100 60 0 0 0 30 60
Evergreen 72 59 73 52 73 55 75 64 / 90 90 30 0 0 0 40 70
Waynesboro 68 59 71 51 72 56 76 64 / 100 60 20 0 0 0 60 90
Camden 70 59 71 52 71 54 73 64 / 90 80 30 0 0 0 40 80
Crestview 72 63 74 54 72 57 74 65 / 90 100 50 0 0 0 30 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday afternoon for ALZ265-266.
High Surf Advisory until 6 PM CST Saturday for ALZ265-266.
FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
206.
High Surf Advisory until 6 PM CST Saturday for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 9 AM CST Saturday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial weather statement, Dec 30, 9:54 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
954 AM CST Fri Dec 30 2022
ALZ052-261-263-MSZ075-076-078-079-301700-
Washington AL-Mobile Inland AL-Mobile Central AL-Stone MS-Perry MS-
Greene MS-George MS-
954 AM CST Fri Dec 30 2022
...Strong thunderstorms will impact portions of northwestern Mobile,
southwestern Washington, George, Perry, Greene and eastern Stone
Counties through 1100 AM CST...
At 953 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles north of New
Augusta to 10 miles east of Maxie to 3 miles southeast of Saucier to
6 miles northeast of Diamondhead. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lucedale, Richton, Leakesville, Beaumont, New Augusta, McLain, Tanner
Williams, Fruitdale and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3099 8907 3143 8904 3143 8836 3062 8830
3058 8840 3074 8841 3074 8888 3068 8889
3068 8913
TIME...MOT...LOC 1553Z 262DEG 31KT 3126 8903 3100 8901 3062 8909 3044
8928
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
cb